Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 2023, 2:58 PM CDT for Roseau County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 2:58 PM CDT (19:58 UTC)
- Expired
- Jun 26, 2023, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:49 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 26, 2:49 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 249 PM CDT Mon Jun 26 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 248 PM CDT Mon Jun 26 2023 Key Messages: -Showers and isolated thunderstorms are possible this afternoon and evening, mainly near the International Border. A few strong storms are possible. -Strong storms are possible once more Tuesday afternoon and evening. Potential impacts this afternoon and evening are minimal. Isolated thunderstorms remain possible this afternoon and evening across the International Border, with otherwise quiet conditions elsewhere. While severe thunderstorms are not anticipated, a strong storm or two is possible. Heading into the overnight, lingering shower and thunderstorm activity persists along the International Border, with chances increasing further south heading into Tuesday morning. Thunderstorms are then possible through much of Tuesday afternoon. CAPE will increase into the 1000 to 1500 J/Kg range, with deep layer shear that will be supportive of at least a few stronger thunderstorms. Forcing will be provided by a weak shortwave traversing the northern fringes of an H5 ridge. .LONG TERM...(Wednesday through Monday) Issued at 248 PM CDT Mon Jun 26 2023 Key Messages: -Zonal flow mid week transitions to a split flow aloft, with uncertainty on the negatively tilted trough in the Southwestern United States. -Systems are able to translate around the zonal flow, with the first affecting the region Wednesday afternoon and evening. Scattered thunderstorms are looking likely, with a few being on the stronger side. -Second system moves across the Canadian provinces bringing a quick chance of precipitation on Thursday. Otherwise, NW flow sets up over the weekend bringing the chance for further systems however development and track are uncertain at this time. Discussion: Zonal flow develops mid week bringing a shortwave system across southern Manitoba. Moisture pull from the Gulf is limited in the northern plains, but enough is present for scattered thunderstorm development. The driving force for precipitation will be synoptically focused as indicated by the 500-300mb divergence aloft. The main area for frontogentic forcing looks to be along and south of the SD/ND border into portions of central MN. Uncertainty arises with the shear and instability with the system. Guidance continues to struggle on how much instability will be able to make it into NW MN and eastern ND. Current indicates have a 50- 60% chance of seeing up to 1500 J/kg, while there is a 20-30% chance to see up to 2500 J/kg. Shear lacks with the synoptically driven part of the system. There is also a low chance of a LLJ developing in the evening hours. Main shear will be co located with the frontogentic forcing in SD and central MN. This limits the strength of the updrafts and the storms in our area. However, there is still enough shear (around 25-30kts), instability, and lift to produce a few stronger storms in the afternoon and evening. If the system where to track further northward bringing in the frontogentic forcing we could see an increase in the strength of the storms, but that chance is around 20-30% at this time. None the less, there is a chance for a few stronger storms that could bring isolated impacts to areas, with gusty winds and potential for small hail. A separate system moves further north across the central part of Canada on Thursday, bringing further chances of precipitation. Strength of the storms look to be weak and limited to the International Border towards NE MN. End of the week and beyond flow turns into a split regime. Uncertainty with how amplified the northern flow becomes and how the troughing in the south western United States develops. Further amplification in the northern jet could track storms further to our north creating drier conditions for the northern plains. While a deeper trough in the SW United States may create increased chances for storms. No matter the case with either scenario, we can say that a gradual warm up is increasing in probability. Highs are expected to reach near normal to above normal next weekend and into the first week of July. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Jun 26 2023 VFR conditions prevail at all TAF sites through the period. Mid to high level smoke continues to diminish this afternoon, with KGFK being the only site still seeing elevated wildfire smoke. For tonight, mostly clear skies are expected, with VFR CIGs heading into Tuesday. Isolated showers and thunderstorms are possible late this afternoon, primarily for KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Lynch LONG TERM...Spender AVIATION...Lynch
Hazardous weather outlook, Jun 26, 2:52 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 252 PM CDT Mon Jun 26 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-272000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 252 PM CDT Mon Jun 26 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A few stronger storms are possible this afternoon and evening across the International Border. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be increased coverage of showers and thunderstorms Tuesday and Wednesday, with a few strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 26, 11:35 AM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1135 AM CDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail 5 SW Nevis 46.91N 94.91W
06/24/2023 M1.00 inch Hubbard MN Public
Hail up to quarter size in addition to
estimated 40 to 50 mph winds at Big Timber
Lodge. Time estimated from radar.
&&Local storm report, Jun 26, 11:54 AM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1154 AM CDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Dmg 1 S Bagley 47.51N 95.40W
06/24/2023 Clearwater MN Trained Spotter
Small tree downed in addition to pea sized
hail and very heavy rain. Time estimated
from radar.
&&Local storm report, Jun 26, 12:06 PM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1206 PM CDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM Tstm Wnd Dmg 1 S Bagley 47.51N 95.40W
06/24/2023 Clearwater MN Trained Spotter
Corrects previous tstm wnd dmg report from 1
S Bagley. Small tree downed in addition to
pea sized hail and very heavy rain. Time
estimated from radar.
&&Special weather statement, Jun 26, 2:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Mon Jun 26 2023
MNZ005-262015-
Roseau MN-
247 PM CDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of central Roseau
County through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox, or near Roseau, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roseau, Wannaska, Fox, Malung and Pencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4884 9602 4896 9583 4877 9545 4859 9576
TIME...MOT...LOC 1947Z 316DEG 18KT 4886 9588
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:47 PM CDT | Special Weather Statement | FGF | Roseau | 28 min |
| Jun 26, 3:44 PM CDT | Special Weather Statement | FGF | Roseau | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.